Q. My 68-year-old husband was diagnosed with lung cancer in 2004, had radiation and chemo, and is currently in remission. Since ending his treatment, his personality has changed drastically and he directs his anger towards me. Can chemo affect a person mentally?

A.

Chemotherapy can affect a person’s mood, as can other medications such as steroids. It is important that you and your husband inform his doctor of changes in his mood to rule out any medical causes. The change in his personality may also be a sign that he is still struggling emotionally with his diagnosis and treatment. Cancer can be overwhelming and bring up many feelings from anxiety to anger to sadness. As your husband’s primary caregiver, those feelings may be directed towards you since you are the one he is closest to and trusts. If you haven’t done so already, letting your husband know how his feelings and behavior affect you is important. Seeking couple’s counseling is also a good idea if you are having difficulties communicating with each other.

The end of treatment often can lead to many strong and conflicting feelings. When a person is first diagnosed with cancer, he/she is often focused on learning about the diagnosis and getting through treatment. This can delay the emotional impact of cancer and feelings may come up once treatment ends, as there is more time to think about what has happened. For more information on coping post-treatment read, After Treatment Ends: Tools for the Adult Cancer Survivor.